Thyroid, anxiety, and caffeine
December 30, 2010
I’ve been off caffeine now for two weeks, and while I greatly miss my daily cups of black tea and coffee, I think cutting out caffeine has made my arthritis better. I’ve been meaning to give it up just for general health purposes, but this time it’s been out of necessity.
The back story that prompted my caffeine sacrifice is that two weeks ago I started suffering from extreme anxiety and mini panic attacks for seemingly no reason. I’ve had anxiety and panic attacks in the past, but they were always a result of some specific thing(s) I was worrying about. This time, the anxiety hit me out of nowhere. The normal stresses of work and Christmas busyness have been getting on my nerves this month, but nothing to freak out about. Nothing worthy of heart palpitations, shaky hands, stomach pain and nausea.
After a couple days of very uncomfortable jitters and jumpiness, I decided to call my pharmacist and ask about one of the medications I’ve been taking that had just changed. I’ve been on citalopram, a generic for celexa, for the last two years. I’ve never had a problem with it, but wondered if the latest refill might be causing the anxiety. The new refill was also for 20 mg of citalopram, but it was from a different manufacturer than what I was used to taking. Speaking with the pharmacist made me feel a bit relieved (that I wasn’t going crazy) and confirmed that changing the manufacturer of a generic drug could indeed cause these types of side effects. She immediately offered to refill my prescription with the former generic I was used to. The next day I threw out the “bad” drug and started back on my regular medication. I was hoping this would solve the problem and that I’d feel normal again right away. However, it’s not until…um…yesterday that I really feel better. Maybe it just takes this long for the “bad” generic to get out of my system and my old stuff to kick back in? I have no idea, but it’s been really awful feeling so anxious for this long.
Yesterday I finally went into the doctor to talk with her about my weird anxiety. Based on my symptoms, she suspected that my thyroid medication was to blame – that the dose was too high and was causing hyperthyroidism symptoms (anxiety, shaky hands, stomach upset). I got blood drawn Tuesday afternoon to test my TSH level so the doctor would have the result in time for my appointment yesterday. During the appointment she disappointingly told me that my TSH was .44 and in the “normal” range. However, it was on the low end of the range and she still suspected that it was the culprit, especially since there was some question months ago regarding if I even needed to be on hypothyroidism medication. So. The doctor told me I can go down in my levothyroxine (generic for synthroid) dosage or just go off it all together and see how I feel. I was also told it takes six weeks to get a stable TSH reading once medication changes. I was a little undecided about how to proceed, if I should just go off the medication or try tapering down. Well, this morning I didn’t take anything so I guess I’m going to take that route. While my anxiety and jittery feelings are pretty much gone, I still have shaky hands and still feel just…a little strange and on edge. It’s hard to explain. I really hope going off the levothyroxine will take care of this. I can deal with the pain and annoyance of RA every day, but when other health problems start to get added on to that, it’s so incredibly stressful and frustrating. It’s too much, really.
Anyway, back to coffee and tea (and my Diet Coke addiction). Perhaps the good thing to come of this unusual anxiety episode is I’ve been able to go off caffeine and I really think it’s had an effect on my RA. I’ve had my suspicions in the past but was never able to totally give it up for very long. My joints have felt very good these past two weeks; before they were a bit stiff and sore – especially my hands. The plan is to stay off caffeine for maybe another week and then try to add it back to see what happens. If I have a noticeable flare-up after adding back caffeine, it just may be an inflammation trigger. This would be great news, actually, despite having to give up something I love. I’m willing to do just about anything to keep my RA under control so that I can hopefully stay off of prednisone longer than a couple months.
Bad news: I’ve gained 6 lbs – says the clinic scale yesterday. Goodbye coffee. And goodbye Christmas cookies, candy, chocolate, AND EVERYTHING THAT TASTES GOOD IN LIFE! Sigh. Has anyone else noticed a difference with or without caffeine and their arthritis? I’d be really interested to hear your experiences.
Thanks for reading and HAPPY NEW YEAR!